Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address Please contact the publisher to request reinstatement.
January 1969

Citrate Infusion in Dogs Following Cardiac AutotransplantationStudies on Cardiovascular Effects

Author Affiliations

Palo Alto, Calif
From the departments of anesthesia and surgery, Stanford Medical School, Palo Alto, Calif. Dr. Hurley is now at the University of California, Davis.

Arch Surg. 1969;98(1):44-48. doi:10.1001/archsurg.1969.01340070062010

Transfusions of fresh citrated blood have been associated with unexpected death when administered to dogs after cardiac autotransplantation (E. J. Hurley, MD, unpublished data). These animals died during transfusion from six days to several weeks postoperatively.

The increased serum citrate levels accompanying transfusions of citrated blood can bind significant amounts of ionized calcium, with resultant myocardial depression.1,2 Under most circumstances this depression occurs only with the very high levels of citrate resulting from rapid, massive transfusions.2 However, sympathetic or β-adrenergic blockade produces a marked cardiovascular sensitivity to infusion of sodium citrate, as noted by Bunker et al1 and one of us (N. T. S. [unpublished data]). Autotransplanted hearts are totally denervated and largely depleted of catecholamines for variable periods of time.3 In view of this fact, and faced with the possible late loss of autotransplant survivors during blood transfusions, it was decided to investigate the hemodynamic

First Page Preview View Large
First page PDF preview
First page PDF preview